January  2018, 38(1): 247-261. doi: 10.3934/dcds.2018012

On C1, β density of metrics without invariant graphs

1. 

Departamento de Geometria e Representação Gráfica, IME-UERJ, R. São Francisco Xavier, 524, Rio de Janeiro, 20550-900, Brazil

2. 

Departamento de Matemática PUC-Rio, Rua Marquês de São Vicente 225, Rio de Janeiro 22543-900, Brazil, and Université d'Aix Marseille, France

* Corresponding author: Rafael O. Ruggiero

Received  July 2016 Revised  July 2017 Published  September 2017

Fund Project: Partially supported by FAPERJ, CNPq, CAPES and CNRS, unit´e FR2291 FRUMAM

We show that given any $C^{\infty}$ Riemannian structure $(T^{2},g)$ in the two torus, $\epsilon >0$ and $\beta \in (0,\frac{1}{3})$, there exists a $C^{\infty}$ Riemannian metric $\bar{g}$ with no continuous Lagrangian invariant graphs that is $\epsilon$-$C^{1,\beta}$ close to $g$. The main idea of the proof is inspired in the work of V. Bangert who introduced caps from smoothed cone type $C^{1}$ small perturbations of metrics with non-positive curvature to get conjugate points. Our new contribution to the subject is to show that positive curvature cone type small perturbations are ``less singular" than non-positive curvature cone type perturbations. Positive curvature geometry allows us to get better estimates for the variation of the $C^{1}$ norm of the singular cone in a neighborhood of its vertex.

Citation: Rodrigo P. Pacheco, Rafael O. Ruggiero. On C1, β density of metrics without invariant graphs. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 247-261. doi: 10.3934/dcds.2018012
References:
[1]

V. Bangert, Mather sets for twist maps and geodesics on tori, Dynamics Reported, 1 (1988), 1-56. Google Scholar

[2]

M. R. Herman, Sur les courbes invariantes par les difféomorphismes de lánneau Vol. 1, Astérisque, (1983), 103-104. Google Scholar

[3]

M. R. Herman, Non existence of Lagrangian graphs, available online in Archive Michel Herman: http://www.college-de-france.fr, (1990), 1–5.Google Scholar

[4]

R. S. Mackay, A criterion for non-existence of invariant tori for Hamiltonian systems, Physica D: Nonlinear Phenomena, 36 (1989), 64-82. doi: 10.1016/0167-2789(89)90248-0. Google Scholar

[5]

J. N. Mather, Destruction of invariant circles, Ergodic Theory Dynam. Systems, 8 (1988), 199-214. doi: 10.1017/S0143385700009421. Google Scholar

[6]

M. Morse, The Calculus of Variations in the Large American Mathematical Society, Providence, RI, 1996. doi: 10.1090/coll/018. Google Scholar

[7]

G. Paternain, Geodesic Flows Progress in Mathematics, 180, Birkhäuser Boston, 1999. doi: 10.1007/978-1-4612-1600-1. Google Scholar

[8]

R. O. Ruggiero, On the creation of conjugate points, Mathematische Zeitschrift, 208 (1991), 41-55. doi: 10.1007/BF02571508. Google Scholar

[9]

R. O. Ruggiero, The set of smooth metrics in the torus without continuous invariant graphs is open and dense in the C1 topology, Bulletin of the Brazilian Mathematical Society, 35 (2004), 377-385. doi: 10.1007/s00574-004-0020-0. Google Scholar

[10]

R. O. Ruggiero, On the density of mechanical Lagrangians in T2 without continuous invariant graphs in all supercritical energy levels, Discrete and Continuous Dynamical Systems. Series B, 10 (2008), 661-679. doi: 10.3934/dcdsb.2008.10.661. Google Scholar

[11]

F. Takens, A C1 counterexample to Moser's twist theorem, Nederl. Akad. Wetensch. Proc. Ser. A 74=Indag. Math., 33 (1971), 379-386. Google Scholar

show all references

References:
[1]

V. Bangert, Mather sets for twist maps and geodesics on tori, Dynamics Reported, 1 (1988), 1-56. Google Scholar

[2]

M. R. Herman, Sur les courbes invariantes par les difféomorphismes de lánneau Vol. 1, Astérisque, (1983), 103-104. Google Scholar

[3]

M. R. Herman, Non existence of Lagrangian graphs, available online in Archive Michel Herman: http://www.college-de-france.fr, (1990), 1–5.Google Scholar

[4]

R. S. Mackay, A criterion for non-existence of invariant tori for Hamiltonian systems, Physica D: Nonlinear Phenomena, 36 (1989), 64-82. doi: 10.1016/0167-2789(89)90248-0. Google Scholar

[5]

J. N. Mather, Destruction of invariant circles, Ergodic Theory Dynam. Systems, 8 (1988), 199-214. doi: 10.1017/S0143385700009421. Google Scholar

[6]

M. Morse, The Calculus of Variations in the Large American Mathematical Society, Providence, RI, 1996. doi: 10.1090/coll/018. Google Scholar

[7]

G. Paternain, Geodesic Flows Progress in Mathematics, 180, Birkhäuser Boston, 1999. doi: 10.1007/978-1-4612-1600-1. Google Scholar

[8]

R. O. Ruggiero, On the creation of conjugate points, Mathematische Zeitschrift, 208 (1991), 41-55. doi: 10.1007/BF02571508. Google Scholar

[9]

R. O. Ruggiero, The set of smooth metrics in the torus without continuous invariant graphs is open and dense in the C1 topology, Bulletin of the Brazilian Mathematical Society, 35 (2004), 377-385. doi: 10.1007/s00574-004-0020-0. Google Scholar

[10]

R. O. Ruggiero, On the density of mechanical Lagrangians in T2 without continuous invariant graphs in all supercritical energy levels, Discrete and Continuous Dynamical Systems. Series B, 10 (2008), 661-679. doi: 10.3934/dcdsb.2008.10.661. Google Scholar

[11]

F. Takens, A C1 counterexample to Moser's twist theorem, Nederl. Akad. Wetensch. Proc. Ser. A 74=Indag. Math., 33 (1971), 379-386. Google Scholar

Figure 1.  In the right, the curve connecting $x_1$ and $x_2$ is a minimizing geodesic of length $2\rho$ that not intersect a neighborhood of the singularity
[1]

Yuri B. Suris. Variational formulation of commuting Hamiltonian flows: Multi-time Lagrangian 1-forms. Journal of Geometric Mechanics, 2013, 5 (3) : 365-379. doi: 10.3934/jgm.2013.5.365

[2]

Zhihong Xia. Homoclinic points and intersections of Lagrangian submanifold. Discrete & Continuous Dynamical Systems - A, 2000, 6 (1) : 243-253. doi: 10.3934/dcds.2000.6.243

[3]

Artur M. C. Brito da Cruz, Natália Martins, Delfim F. M. Torres. Hahn's symmetric quantum variational calculus. Numerical Algebra, Control & Optimization, 2013, 3 (1) : 77-94. doi: 10.3934/naco.2013.3.77

[4]

Eduardo Martínez. Higher-order variational calculus on Lie algebroids. Journal of Geometric Mechanics, 2015, 7 (1) : 81-108. doi: 10.3934/jgm.2015.7.81

[5]

Viviana Alejandra Díaz, David Martín de Diego. Generalized variational calculus for continuous and discrete mechanical systems. Journal of Geometric Mechanics, 2018, 10 (4) : 373-410. doi: 10.3934/jgm.2018014

[6]

Jan Philipp Schröder. Ergodicity and topological entropy of geodesic flows on surfaces. Journal of Modern Dynamics, 2015, 9: 147-167. doi: 10.3934/jmd.2015.9.147

[7]

Daniel Visscher. A new proof of Franks' lemma for geodesic flows. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4875-4895. doi: 10.3934/dcds.2014.34.4875

[8]

Keith Burns, Katrin Gelfert. Lyapunov spectrum for geodesic flows of rank 1 surfaces. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 1841-1872. doi: 10.3934/dcds.2014.34.1841

[9]

Qian Liu, Xinmin Yang, Heung Wing Joseph Lee. On saddle points of a class of augmented lagrangian functions. Journal of Industrial & Management Optimization, 2007, 3 (4) : 693-700. doi: 10.3934/jimo.2007.3.693

[10]

Gabriel Soler López. Accumulation points of flows on the Klein bottle. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 497-503. doi: 10.3934/dcds.2003.9.497

[11]

Sergio Grillo, Marcela Zuccalli. Variational reduction of Lagrangian systems with general constraints. Journal of Geometric Mechanics, 2012, 4 (1) : 49-88. doi: 10.3934/jgm.2012.4.49

[12]

Michał Jóźwikowski, Mikołaj Rotkiewicz. Bundle-theoretic methods for higher-order variational calculus. Journal of Geometric Mechanics, 2014, 6 (1) : 99-120. doi: 10.3934/jgm.2014.6.99

[13]

Jeffrey Boland. On rigidity properties of contact time changes of locally symmetric geodesic flows. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 645-650. doi: 10.3934/dcds.2000.6.645

[14]

Artur O. Lopes, Vladimir A. Rosas, Rafael O. Ruggiero. Cohomology and subcohomology problems for expansive, non Anosov geodesic flows. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 403-422. doi: 10.3934/dcds.2007.17.403

[15]

David Ralston, Serge Troubetzkoy. Ergodic infinite group extensions of geodesic flows on translation surfaces. Journal of Modern Dynamics, 2012, 6 (4) : 477-497. doi: 10.3934/jmd.2012.6.477

[16]

Michael Usher. Floer homology in disk bundles and symplectically twisted geodesic flows. Journal of Modern Dynamics, 2009, 3 (1) : 61-101. doi: 10.3934/jmd.2009.3.61

[17]

Katrin Gelfert. Non-hyperbolic behavior of geodesic flows of rank 1 surfaces. Discrete & Continuous Dynamical Systems - A, 2019, 39 (1) : 521-551. doi: 10.3934/dcds.2019022

[18]

Radu Saghin. On the number of ergodic minimizing measures for Lagrangian flows. Discrete & Continuous Dynamical Systems - A, 2007, 17 (3) : 501-507. doi: 10.3934/dcds.2007.17.501

[19]

Chiara Zanini. Singular perturbations of finite dimensional gradient flows. Discrete & Continuous Dynamical Systems - A, 2007, 18 (4) : 657-675. doi: 10.3934/dcds.2007.18.657

[20]

Houyu Jia, Xiaofeng Liu. Local existence and blowup criterion of the Lagrangian averaged Euler equations in Besov spaces. Communications on Pure & Applied Analysis, 2008, 7 (4) : 845-852. doi: 10.3934/cpaa.2008.7.845

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (26)
  • HTML views (15)
  • Cited by (0)

Other articles
by authors

[Back to Top]